Colorado, 2010

Hail and Damaging Wind in Colorado, September 20, 2010

September 20, 2010 · NWS BOU · 4 events in 2 counties and zones

Lightning sparked two grassland fires in central Weld County. The first one burned about 1,000 acres of grassland while the second wildfire burned over 500 acres of grassland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked two grassland fires in central Weld County. The first one burned about 1,000 acres of grassland while the second wildfire burned over 500 acres of grassland. Both fires were contained within a couple of hours and no structures were damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 20, 2:20 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 20, 2:20 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT MON SEP 20 2010

.SHORT TERM...SPOTTY SHOWER ACTIVITY HAS DEVELOPED OVER THE
MOUNTAINS AND THE PALMER DIVIDE SO FAR THIS AFTERNOON.  GUSTY WINDS
HAVE ALSO DEVELOPED OVER THE MOUNTAINS AND URBAN CORRIDOR.  RED FLAG
WARNING WILL REMAIN IN EFFECT THROUGH 03Z DUE TO THE DANGEROUS FIRE
WEATHER CONDITIONS THAT HAVE DEVELOPED.  ADDITIONAL HIGH BASED
THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO THE EVENING AS
BATCHES OF SHOWER ACTIVITY ARE EVIDENT OVER THE WESTERN SLOPE.
COOLER TEMPERATURES ARE EXPECTED ON TUESDAY AS A SURGE OF COOLER AIR
WILL BE DROPPING OUT OF THE NORTHERN PLAINS OVERNIGHT.
ALOFT...DRIER AIR WILL BE MOVING OVER THE STATE AS THE UPPER RIDGE
REMAINS OVER THE SOUTHERN PLAINS.  DRIER AND COOLER AIR WILL REMAIN
STABLE THROUGH THE AFTERNOON...SO THE FORECAST IS DRY WITH WEAKER
EASTERLY WINDS ACROSS THE PLAINS.  COOLER TEMPERATURES WILL ALSO
EASE THE FIRE WEATHER CONCERNS.

.LONG TERM...THE WEAK FRONT SHOULD STALL OUT OVER SOUTHEAST COLORADO
TUESDAY NIGHT.  THIS WILL ALLOW MOIST SOUTHEAST LOW LEVEL FLOW TO
CONTINUE ACROSS THE EASTERN PLAINS.  MOISTURE DEEPENS THROUGH THE
NIGHT IN WARM ADVECTION PATTERN SO WILL KEEP THE SLIGHT CHANCE OF
NOCTURNAL STORMS IN THE FAR NORTHEAST CORNER.  OTHERWISE MOSTLY
CLEAR SKIES SHOULD PREVAIL WITH A DRIER ATMOSPHERE FARTHER WEST.

ON WEDNESDAY...THE FLOW ALOFT TURNS MORE SOUTHWESTERLY AND INCREASES
AGAIN.  THIS TIME...MORE ABUNDANT MOISTURE IS FORECAST TO MOVE
NORTHEAST ACROSS THE FORECAST AREA.  THIS MOISTURE SEEMS TO BE
ATTACHED TO THE AREA OF TROPICAL CONVECTION STRETCHING FROM THE
SOUTHERN BAJA OF MEXICO INTO THE EASTERN PACIFIC.  MEANWHILE...THE
NEXT TROUGH IS DIGGING ENOUGH TO ALLOW THIS MOISTURE TO BE PICKED UP
AND TRANSPORTED NORTHEAST ACROSS COLORADO.  THERE IS ALSO A DECENT
AMOUNT OF Q-G VERTICAL MOTION ASSOCIATED WITH THIS UPPER TROUGH...
BUT THAT DOES WEAKEN CONSIDERABLY AS IT MOVES ACROSS THE STATE.
GIVEN THE INCREASE IN PRECIPITABLE WATER AND RATHER FAVORABLE TIMING
OF MOISTURE INCREASING DURING THE AFTERNOON/EVENING HOURS...HAVE
INCREASED THUNDERSTORM CHANCES ACROSS THE FORECAST AREA AND
ESPECIALLY IN THE MOUNTAINS.  THERE ARE STILL DOWNSLOPE/STABILITY
ISSUES ON THE PLAINS TO KEEP SHOWER AND STORM CHANCES LIMITED
THROUGH THIS PERIOD.  WE MAY HAVE TO CONTEND WITH ANOTHER PERIOD OF
NEAR CRITICAL FIRE WEATHER CONDITIONS AS DEEP SURFACE PRESSURE FALLS
EAST OF THE ROCKIES GETS THE SOUTHERLY WINDS CRANKING ACROSS THE
PALMER DIVIDE AREA WEDNESDAY AFTERNOON.  MOISTURE DOES INCREASE SO
RELATIVE HUMIDITIES SHOULD BE AT OR JUST ABOVE CRITERIA...BUT THEN
AGAIN IF WINDS OFFSET THE HUMIDITY INCREASE WE MAY NEED MORE FIRE
WEATHER HIGHLIGHTS.  SINCE THIS SITUATION IS MARGINAL AND WE
ALREADY HAVE A RED FLAG WARNING GOING THROUGH THIS EVENING...WE WILL
DEFER ANY POTENTIAL HIGHLIGHTS FOR NOW.

ON THURSDAY...CANT RULE OUT A FEW SHOWERS/STORMS LINGERING WITH THE
TROUGH PASSAGE...BUT MOISTURE SEEMS TO DECREASE RATHER QUICKLY WITH
DOWNSLOPE FLOW KICKING IN BY AFTERNOON.  THE INCREASE IN WINDS WILL
AGAIN LEAD TO HIGHER FIRE DANGER BUT TEMPERATURES WILL BE COOLER
WITH HIGHER HUMIDITIES...AND HOPEFULLY WE WILL SEE SOME MEASURABLE
RAINFALL WEDNESDAY NIGHT INTO THURSDAY MORNING.

FOR FRIDAY THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK...DRY
CONDITIONS WILL PREVAIL AND A WARMING TREND IS EXPECTED AS AN UPPER
LEVEL RIDGE BUILDS OVER THE CENTRAL AND SOUTHERN ROCKIES.  THE GFS
ENSEMBLES CONTINUE TO SUPPORT THIS WARMER AND DRIER PATTERN...AND
EVEN THE 12Z ECMWF HAS COME AROUND TO THIS DRY AND WARMER SOLUTION.

.AVIATION...ISOLATED HIGH BASED SHOWERS WILL CONTINUE THIS EVENING
ALONG WITH WEST TO NORTHWEST WINDS.  CIGS SHOULD REMAIN ABOVE 6000
FEET.  WINDS SHOULD RETURN TO DRAINAGE AFTER 04Z.  WINDS WILL
TRANSITION TO EASTERLY AND SOUTHEASTERLY AFTER 14Z ON TUESDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ALL FIRE WEATHER
  ZONES UNTIL 9 PM MDT THIS EVENING...ZONES 211>218..238>251.

&&

KDRBY/BARJENBRUCH
Hazardous weather outlook, Sep 20, 10:02 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT MON SEP 20 2010

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT MON SEP 20 2010

...RED FLAG WARNING THIS AFTERNOON AND EVENING FOR NORTHEAST AND
NORTH CENTRAL COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

DRY AND VERY WARM WEATHER WEATHER IS CONTINUING TODAY WITH RECORD
HIGH TEMPERATURES POSSIBLE.  A RED FLAG WARNING HAS BEEN ISSUED
ACROSS THE NORTH CENTRAL MOUNTAINS AND THE NORTHEAST PLAINS FOR LOW
HUMIDITIES AND GUSTY WINDS...AND VERY HIGH TO EXTREME FIRE DANGER.
IN ADDITION TO THE DRY AND WARM CONDITIONS...WEST TO SOUTHWEST WINDS
WILL BE INCREASING THROUGH THE AFTERNOON OVER THE MOUNTAINS AND
ALONG THE FRONT RANGE CORRIDOR.  WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WEST OF INTERSTATE 25 THIS AFTERNOON WITH HIGH AREAS AND
RIDGES IN THE MOUNTAINS SEEING GUSTS UP TO 50 MPH.  THERE WILL ALSO
BE A CHANCE FOR THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED HIGH
BASED THUNDERSTORMS ACROSS THE PLAINS.  THUNDERSTORMS ACROSS THE
PLAINS WILL PRODUCE VERY LITTLE RAIN AND ERRATIC WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME INCREASE IN SUBTROPICAL MOISTURE WILL OCCUR ON WEDNESDAY AS A
DISTURBANCE MOVES ACROSS THE AREA.  THIS WILL LEAD TO A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON INTO EARLY
THURSDAY...WITH THE BEST CHANCE OF RAIN WEDNESDAY NIGHT.

DRY CONDITIONS ARE EXPECTED TO RETURN FOR THE LATTER PORTIONS OF THE
WEEK INTO NEXT WEEKEND.  TEMPERATURES SHOULD ALSO RETURN TO ABOVE
NORMAL READINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
September 20, 3:42 PM MST
Where
Larimer County, 5.84 mi W of Berthoud
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -105.190

Lightning, Weld

When
September 20, 4:22 PM MST
Where
Weld County, 11 mi SE of Kersey
Crop damage
$10,000
Reported by
Newspaper
Coordinates
40.267, -104.232

Hail, Weld

When
September 20, 4:30 PM MST
Where
Weld County, 5.41 mi ENE of Dover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.770, -104.700

Lightning, Weld

When
September 20, 5:08 PM MST
Where
Weld County, 9 mi SE of Kersey
Crop damage
$10,000
Reported by
Newspaper
Coordinates
40.288, -104.259

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258787, 258776, 258786, 258778.